Electron. J. Diff. Eqns., Vol. 2003(2003), No. 118, pp. 1-21.

Existence and multiplicity of heteroclinic solutions for a non-autonomous boundary eigenvalue problem

Luisa Malaguti & Cristina Marcelli

In this paper we investigate the boundary eigenvalue problem
 x''-\beta(c,t,x)x'+g(t,x)=0 \cr
 x(-\infty)=0, \quad x(+\infty)=1
depending on the real parameter $c$. We take $\beta$ continuous and positive and assume that $g$ is bounded and becomes active and positive only when $x$ exceeds a threshold value $\theta \in ]0,1[$. At the point $\theta$ we allow $g(t, \cdot)$ to have a jump. Additional monotonicity properties are required, when needed. Our main discussion deals with the non-autonomous case. In this context we prove the existence of a continuum of values $c$ for which this problem is solvable and we estimate the interval of such admissible values. In the autonomous case, we show its solvability for at most one $c^*$. In the special case when $\beta$ reduces to $c+h(x)$ with $h$ continuous, we also give a non-existence result, for any real $c$. Our methods combine comparison-type arguments, both for first and second order dynamics, with a shooting technique. Some applications of the obtained results are included.

Submitted April 15, 2003. Published November 28, 2003.
Math Subject Classifications: 34B40, 34B18, 34C37.
Key Words: Boundary eigenvalue problems, positive bounded solutions, shooting method

Show me the PDF file (285K), TEX file, and other files for this article.

Luisa Malaguti
Department of Engineering Sciences and Methods
University of Modena and Reggio Emilia
via Fogliani 1 - 42100 Reggio Emilia, Italy
email: malaguti.luisa@unimore.it
Cristina Marcelli
Department of Mathematical Sciences
Polytechnic University of Marche
via Brecce Bianche - 60131 Ancona, Italy
email: marcelli@dipmat.univpm.it

Return to the EJDE web page